California, 2021

Debris Flow in California, June 29, 2021

June 29, 2021 · NWS REV · 1 event in 1 county or zone

Near record hot temperatures and increasing moisture led to the development of scattered slow moving thunderstorms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Near record hot temperatures and increasing moisture led to the development of scattered slow moving thunderstorms with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 29, 1:00 PM PST, 1 hour earlier.

Area forecast discussion, Jun 29, 1:00 PM PST, 1 hour before
Area Forecast Discussion
National Weather Service Reno NV
200 PM PDT Tue Jun 29 2021

.SYNOPSIS...

Today will be the core of the heat wave with temperatures slightly
cooling for the latter half of the week. Thunderstorm chances spread
northward today along the Sierra and mainly south of Interstate 80
and will expand to most areas through Saturday as moisture pushes
into the region from the Gulf of California.

&&

.SHORT TERM...Tonight through Friday morning...

HOT ABOVE AVERAGE TEMPS CONTINUE THROUGH THE WORK WEEK:

Although hotter temperatures are expected to wane slightly going into
the later half of the work week, temperatures will still be in the
triple digits across western Nevada valleys and upper 80s to low
90s for Sierra valleys. That said, the conditions that contribute
to elevated heat will remain. Overnight lows will bring little
relief to the searing daytime temperatures as the continued influx
of subtropical moisture into the region will limit nocturnal boundary
layer radiative cooling.

*  It is still advised to continue to hydrate, stay in an air-
   conditioned building, stay out of the sun, and check up on
   relatives and neighbors.

*  This cannot be reiterated more but young children and pets
   should never be left unattended in vehicles.

As the upper-level ridge responsible for inducing the record heat
over the Pacific Northwest initiates a shift northeastward into
Canada, the attendant upper ridge should shift westward as well
into the Central Plains and Rockies and bring some relief to the
current heatwave. Going into the weekend, heat health risks may
continue as afternoon high temperatures linger in the upper 90s
to low 100s in the lower valleys of western Nevada and 80s in
many of the Sierra valleys. The timing and spatial extent of
T-storm development over the region may be a mitigating factor
that limits daytime afternoon heating and overnight cooling more
or less than forecasted.

THUNDERSTORM CHANCES CONTINUE THROUGH THURSDAY

Little change from the previous forecast except the enhanced
outflows from earlier storms that benefited from some deep-layer
shear will fuel a few stronger T-storms that could linger into the
evening hours over the Eastern Sierra, southern Douglas-Lyon-Mineral
counties. An isolated storm or two could pop up across the Tahoe
Basin into northeast California as well as parts of western NV.
Some small hail and strong outflow winds ranging 45 mph are still
possible during the early evening hours. Limited CAPE and lower
level cooling will all but bring a gradual end to any widespread
thunderstorm activity going into the overnight hours. There also
slight chance for an isolated storm to pop over southern Churchill
County into Mineral County early morning Wednesday but confidence
is low.

* Light steering flows overall and very high freezing levels may
  allow for localized flash flooding beneath stronger thunderstorm
  cores over western NV. Recent burn scars and areas within steep
  terrain will be needed to keep an eye on.

For the latter half of the week the ridge over the Pacific
Northwest will weaken and move east into south-central Canada,
while another upper-level ridge slides west near the Four Corners.
This will help to advect additional mid-level moisture out of the
Gulf of California, which could increase PWATs to nearly 1 inch.
The extent and timing of cloud cover could limit the surface-based
instability and thus the intensity of some thunderstorms developing
over the region.

.LONG TERM...Holiday Weekend into next week...

* Thunderstorms may impact your holiday weekend plans, so have a
  Plan B and quick access to shelter if you are going to be outdoors.

Upper pattern favors a more focused southerly flow into the
Sierra/western NV Friday- Saturday with ridge over the Four- Corners
region and trough off the CA coast. This will keep the threat for
thunderstorms going area wide. Heavy rain is a good possibility with
ensemble spread showing PW values between 0.7 and 1 inch.

By Sunday the trough should approach the Pacific Northwest coast
allowing a more stable-dry southwest to develop over northern CA and
northwest NV. This should either push thunderstorms chances out of
the region, or at least suppress them to areas south of US-50. Winds
may also increase a bit as early as Sunday, which could impact July
4th recreation.

Temperatures should remain on the hot side with some lower western
NV valleys near 100 degrees leading to some heat health impacts over
the weekend and into next week. Brong

&&

.AVIATION...

Hot, possibly record, temperatures are forecast again today which
will lead to density altitude concerns across the region, especially
the higher elevation terminals where afternoon highs will approach
90 degrees. Temperatures will ease mid to late week as the upper
ridge shifts east and moisture/cloud cover increase.

Thunderstorms spread farther northward late this afternoon and
evening with storms reaching northeast CA including KSVE. Main
storm coverage will focus south of KTRK-KRNO-KNFL. Chance of
thunderstorms include 40% at KMMH, 20-25% at KTVL/KMEV and 15-20%
at KTRK/KCXP/KRNO. For Wednesday thunderstorms chance may focus on
area from Reno-Pyramid Lake, over much of Storey-Lyon counties
southward to the eastern Sierra.

Strong and erratic outflow winds 40+ kts will be possible with any
storms with a short period of larger scale outflow winds (gusts to
25 kts) pushing out from the eastern Sierra into western NV early to
mid evening (roughly 00Z-04Z). Brong

&&

.FIRE WEATHER...

* Red Flag Warnings remain in effect until 11 PM this evening for
  thunderstorms and strong outflows.

Heat and thunderstorms with dry lightning strikes and strong outflow
winds remain the main concern through tonight. A slight chance
for an isolated storm or two early tomorrow morning over southern
Churchill-Mineral Counties but recent model simulations show lessening
chances for their development. Additional lightning strikes with
gusty outflows may still produce fire starts and fire officials
should monitor the weather closely. Storms are expected to transition
to a mix of wet/dry storms by tomorrow, as more monsoonal moisture
continues to filter north into the eastern Sierra and western NV.
The flash flood and debris flow risk is still expected to be
elevated tomorrow as well. These conditions will continue through
the remainder of the week.

More thunderstorms are expected tomorrow with an increased mix of
wet/dry storms continuing through the end of the work week. Recent
model guidance, however, does show decreasing frequency of storm
development going into the holiday weekend. The increased
moisture/cloud cover with the current monsoonal flow could assist
to decrease the heat and inhibit widespread convective potential
in some areas across western NV. Dry winds after a few days of
lightning can allow hold-over fires to emerge. Best advice for now,
be prepared for a extended period of thunderstorm development across
the region. There may still be a couple days over course of next
week with no afternoon/evening storms, but increased afternoon
wind potential.

&&

.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 10 PM PDT Wednesday NVZ001-003>005.

     Red Flag Warning until 11 PM PDT this evening NVZ420-429.

     Red Flag Warning until 11 PM PDT this evening NVZ421.

CA...Excessive Heat Warning until 10 PM PDT Wednesday CAZ070-071.

     Red Flag Warning until 11 PM PDT this evening CAZ272.

     Red Flag Warning until 11 PM PDT this evening CAZ274.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 29, 11:06 AM PST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Reno NV
1206 PM PDT Tue Jun 29 2021

CAZ072-073-NVZ001-003-292200-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1206 PM PDT Tue Jun 29 2021

...Thunderstorms developing over the Eastern Sierra...

Thunderstorms will continue to develop over the Sierra and along
the California-Nevada stateline south of Lake Tahoe through this
evening. Thunderstorms are also forecast to develop across western
Nevada and northeast California later this afternoon.

Strong outflow winds over 50 mph, small hail and brief periods of
heavy rain may accompany the stronger thunderstorms. Lightning
strikes may also trigger wildfires. Those with outdoor activities
should have a Plan B and quick access to shelter should a
thunderstorm approach your location.

Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Twin Lakes, Bodie, Chalfant,
Toms Place, Crowley Lake, Sonora Pass, Mono Lake, Coleville, Benton,
June Lake, Topaz Lake, Gardnerville Ranchos, Bridgeport Reservoir,
Robinson Creek Campground, Wellington, Tioga Pass and Conway Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3845 11968 3869 11998 3881 12003
      3884 12014 3890 11923 3803 11821 3789 11835
      3789 11842 3747 11783
TIME...MOT...LOC 1858Z 016DEG 3KT 3809 11872

BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Mono

When
June 29, 2:00 PM PST to 3:00 PM PST
Where
Mono County, 4 mi NW of June Lake
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.821, -119.122

Highway 158 near Grant Lake closed for a couple hours due to a debris flow of mud and rocks after a brief but intense thunderstorm rainfall.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958196.